When negative news about statins – a common drug used to help lower cholesterol – is released, it often results in discontinued use by some individuals. This is problematic because it raises the risk of heart attack in these patients.
If a patient hears negative news about statins (or any prescription medication they are currently taking), they should bring their concerns to their doctors first before deciding to stop taking them. Senior author, Dr. Borge Nordestgaard, said talking to their doctor is important, “so they get a balanced view of the benefits and harms of taking the medicine.”
The researchers note that 90 percent of the negative, but mild, side effects of statins occur within the first six months of use. These side effects include muscle ache and general discomfort.
The researchers suggest that when news coverage reports on any negatives surrounding statins it prompts patients to stop using them. The researchers analyzed data from 675,000 people in Denmark to come to their findings.
Although the analysis found an increase in statin use, the researchers also saw an increase in those not refilling their prescriptions, meaning they stopped taking them. This went from six percent in 1995 to 18 percent in 2010.
New stories in regards to statins also increased during the same time period, from 30 in 1995 to 400 in 2009. Stories were focused on statin side effects. The researchers found that exposure to negative news stories about statins was associated with a 1.3 percent increase in the risk of stopping the medication early, compared to individuals who had not seen the news report.
Other factors associated with stopping the use of statins were how long the person had been taking them, higher dosages, living in cities and being non-Danish.
Being exposed to positive statin news stories was linked to a 5.3 percent lower risk of stopping the medication.
Lastly, those who stopped using the statins increased their risk of heart attack by 26 percent and their risk of death due to heart disease by 18 percent.
Also read: Statins usage increasing among seniors
Your Statin Drugs Could Be Impairing Your Brain Function